Alert archive / Nevada / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Las Vegas, NV

December 10, 2021Inyo County, California; 4 counties in Nevada

NWS Las Vegas, NV issued this winter storm watch at Dec 10, 2021, 1:32 PM PST for Inyo County, California; 4 counties in Nevada. It took effect at Dec 12, 2021, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 10, 2021, 1:32 PM PST (21:32 UTC)
In effect from
Dec 12, 2021, 10:00 PM PST
Expired
Dec 12, 2021, 1:17 AM PST
In force
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 211 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS45 KVEF 102132
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
132 PM PST Fri Dec 10 2021

CAZ519-521-111215-
/O.NEW.KVEF.WS.A.0004.211213T0600Z-211215T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including Aspendell
132 PM PST Fri Dec 10 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 10
  inches above 6000 feet with 1 to 2 feet expected above 7000
  feet.  Winds could gust as high as 50 mph. 

* WHERE...Eastern Sierra Slopes and White Mountains of Inyo 
  County.

* WHEN...From Sunday evening through Tuesday evening.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. Heavy snow
  could cause closure to Westgard Pass as well as access roads
  leading into the eastern Sierra. 

* ADDITIONAL DETAILS...Strong winds combined with heavy snowfall
  will make for areas of blowing and drifting snow with low
  visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts. 

&&

$$

NVZ018-019-111215-
/O.NEW.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk
132 PM PST Fri Dec 10 2021

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
LATE TUESDAY NIGHT ABOVE 5000 FEET...

* WHAT...Heavy snow possible above 5000 feet. Total snow
  accumulations of 4 to 8 inches above 5000 feet. Snowfall up to a
  foot possible above 8000 feet. Winds could gust as high as 50 
  mph.

* WHERE...Sheep Range and Spring Mountains.

* WHEN...From late Monday night through late Tuesday night.

* IMPACTS...Travel could be very difficult to impossible. Gusty
  winds could bring down tree branches. Highways 157, 158, and 159
  will be impacted. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
468 
WWUS45 KVEF 110959
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
159 AM PST Sat Dec 11 2021

CAZ519-521-112300-
/O.CON.KVEF.WS.A.0004.211213T0600Z-211215T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including Aspendell
159 AM PST Sat Dec 11 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 
  10 inches above 6000 feet with 1 to 2 feet expected above 7000 
  feet. Winds could gust as high as 50 mph. 

* WHERE...Eastern Sierra Slopes and White Mountains of Inyo 
  County.

* WHEN...From Sunday evening through Tuesday evening.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. Heavy snow 
  could cause closure to Westgard Pass as well as access roads 
  leading into the eastern Sierra.

* ADDITIONAL DETAILS...Strong winds combined with heavy snowfall
  will cause areas of blowing and drifting snow with low 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts.

&&

$$

NVZ018-019-112300-
/O.CON.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk
159 AM PST Sat Dec 11 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH LATE TUESDAY NIGHT ABOVE 5000 FEET...

* WHAT...Heavy snow possible above 5000 feet. Total snow 
  accumulations of 4 to 8 inches above 5000 feet. Snowfall up to 
  a foot possible above 8000 feet. Winds could gust as high as 
  50 mph.

* WHERE...Sheep Range and Spring Mountains.

* WHEN...From late Monday night through late Tuesday night.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches. Highways 157, 158, and 
  159 will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
744 
WWUS45 KVEF 112118
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
118 PM PST Sat Dec 11 2021

CAZ519-521-121200-
/O.UPG.KVEF.WS.A.0004.211213T0600Z-211215T0600Z/
/O.NEW.KVEF.WS.W.0005.211213T1200Z-211215T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including Aspendell
118 PM PST Sat Dec 11 2021

...WINTER STORM WARNING IN EFFECT FROM 4 AM MONDAY TO 10 PM PST
TUESDAY...

* WHAT...Heavy snow. Total snow accumulations of 5 to 10 inches 
  above 6000 feet with 1 to 2 feet expected above 7000 feet. Winds
  could gust as high as 50 mph. 

* WHERE...Eastern Sierra Slopes and White Mountains of Inyo 
  County.

* WHEN...From 4 AM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. Heavy snow 
  could cause closure to Westgard Pass as well as access roads 
  leading into the eastern Sierra.

* ADDITIONAL DETAILS...Strong winds combined with heavy snowfall
  will cause areas of blowing and drifting snow with low
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NVZ014-121200-
/O.EXA.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/
Esmeralda and Central Nye County-
Including Goldfield, Silver Peak, and Dyer
118 PM PST Sat Dec 11 2021

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
LATE TUESDAY NIGHT ABOVE 4500 FEET...

* WHAT...Heavy snow possible above 4500 feet. Total snow 
  accumulations of 4 to 8 inches possible. Winds could gust as 
  high as 45 mph.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 4 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible due to
  blowing and drifting snow. Road closures are possible.

* ADDITIONAL DETAILS...US-95 between Tonopah and Beatty will be
  impacted with heavy snow. Additional roadways affected include
  Highway 6 and Highway 264 in Esmeralda County including Dyer, as
  well as Goldfield Summit. Additionally, heavy snow is likely in
  the higher elevations of the Nevada National Security Site in 
  Nye county. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts. 

&&

$$

NVZ015-121200-
/O.EXA.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/
Lincoln County-
118 PM PST Sat Dec 11 2021

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
LATE TUESDAY NIGHT ABOVE 5000 FEET...

* WHAT...Heavy snow possible above 5000 feet. Total snow
  accumulations of 5 to 10 inches possible. Winds could gust as 
  high as 45 mph.

* WHERE...Lincoln County.

* WHEN...From 4 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible with
  areas of blowing and drifting snow possible. 

* ADDITIONAL DETAILS...Snow level may fluctuate between 5000 and
  6000 feet during the day Tuesday, with snow levels falling again
  Tuesday evening. US-93 Between Pioche and Caliente will observe
  areas heavy snow as well as Coyote Springs Summit. SR-319 and 
  Eagle Valley Road will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts. 

&&

$$

NVZ018-019-121200-
/O.CON.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk and Red Rock Canyon
118 PM PST Sat Dec 11 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH LATE TUESDAY NIGHT ABOVE 5000 FEET...

* WHAT...Heavy snow possible above 5000 feet. Total snow 
  accumulations of 4 to 8 inches above 5000 feet. Snowfall up to 
  a foot possible above 8000 feet. Winds could gust as high as 
  50 mph.

* WHERE...Sheep Range and Spring Mountains.

* WHEN...From 4 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. Gusty
  winds could bring down tree branches. Highways 157, 158, and 159
  will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
934 
WWUS45 KVEF 120917
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
117 AM PST Sun Dec 12 2021

NVZ014-015-018-019-122300-
/O.UPG.KVEF.WS.A.0004.211214T1200Z-211215T1200Z/
/O.EXB.KVEF.WS.W.0005.211214T1200Z-211215T1200Z/
Esmeralda and Central Nye County-Lincoln County-Sheep Range-
Spring Mountains-Red Rock Canyon-
Including Goldfield, Silver Peak, Dyer, Hayford Pk, 
and Red Rock Canyon
117 AM PST Sun Dec 12 2021

...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST
WEDNESDAY ABOVE 5000 FEET...

* WHAT...Heavy snow expected above 5000 feet. Total snow
  accumulations of up to 14 inches. Winds gusting as high as 45 
  mph.

* WHERE...Esmeralda and Central Nye County, Lincoln County, 
  Sheep Range and Spring Mountains-Red Rock Canyon.

* WHEN...From 4 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. Gusty winds could bring 
  down tree branches.

* ADDITIONAL DETAILS...Snow levels will be around 5000 to 6000
  feet Tuesday morning as the precipitation begins, rise to 5500
  to 7000 feet during the day, then drop to 2500 to 4000 feet
  Tuesday evening and overnight. The heaviest snow totals will be
  above 7000 feet, where precipitation should fall as all snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ519-521-122300-
/O.CON.KVEF.WS.W.0005.211213T1200Z-211215T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including Aspendell
117 AM PST Sun Dec 12 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM MONDAY TO
10 PM PST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of one to
  two feet at the resort level, with higher amounts near the
  crest. Winds gusting as high as 45 mph.

* WHERE...Eastern Sierra Slopes and White Mountains of Inyo 
  County.

* WHEN...From 4 AM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 10, 9:57 AM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 10, 9:57 AM PST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
957 AM PST Fri Dec 10 2021

.SYNOPSIS...Mostly clear skies and colder temperatures can be
expected today and Saturday, with the first freeze of the season
likely for portions of Clark and San Bernardino counties. A potent
Pacific storm could bring mountain snow, valley rain, and strong
winds to the Desert Southwest early next week.
&&

.UPDATE...Quiet weather persisted across the region this morning,
especially compared to yesterday. Only potential for impacts today
would be down the Colorado River Valley, were isolated north gusts
20-30 MPH could make boating difficult at times. Otherwise, an area
of mid to high level clouds streamed over southern California into
southern Arizona, though the clouds were not overly thick and some
sun likely was still able to peak through. Expecting this area of
clouds to continue to move east then scatter out this evening,
leaving the area with clear skies through the night. This will allow
us to efficiently cool overnight, especially as winds drop off after
sunset. Current freeze warning looks good. No major changes were
made to the afternoon forecast for today.
&&

.PREVIOUS DISCUSSION...133 AM PST Fri Dec 10 2021
.SHORT TERM...through Saturday night. Overnight satellite loop
showed shallow low and mid level clouds lingering over Lincoln,
Clark, and Mohave counties, and clear skies farther west. Surface
obs showed temperatures 5 to 15 degrees cooler than 24 hours ago,
except at a few stations such as North Las Vegas where winds were
keeping things well mixed tonight. The low and mid level clouds will
clear out this morning, only to be replaced by high clouds moving in
from the west during the day. These high clouds, along with just a
bit of wind overnight, will lead to less-than-perfect radiational
cooling conditions, making the Freeze Watch a tough call. NBM
probability of Min T below 32 grids show just how marginal the
situation is, with a patchwork of high probabilities and low
probabilities in each affected zone. The Mesquite and Overton zone
has the best chance, and the other zones are less clear-cut. Since
at least some points in each zone will probably experience a brief
freeze, upgraded the entire Watch area to a Warning. Today and
Saturday will also have well below normal high temps for most areas
before a warming trend arrives in the long term period.

.LONG TERM...Sunday through Friday.

Cool and quiet conditions will persist on Sunday as the upper-level
ridge axis shifts east of our region. As this occurs, stronger
southwest flow associated with the next trough will move overhead.
This will allow southerly surface winds to advect warmer air into
much of the CWA, bringing temperatures closer to average. These
seasonal temperatures will be short-lived as the aforementioned
trough encroaches on our area. Effects of the next storm system will
first be felt western portions of Inyo and San Bernardino Counties
on Monday. PoPs quickly spread east throughout Monday night and into
Tuesday. Confidence in measurable precipitation remains high, with
all WPC Clusters continuing to show agreement in the overall
synoptic setup. Given the more southerly trajectory of the incoming
moisture, this storm appears more promising than the previous one.
NBM grids show roughly a third of an inch rain for the Las Vegas
Valley and indicates that snow levels may fall below 5000 feet. The
system is still over 4 days out, so precipitation details are
subject to change. However, widespread rainfall (and snow at higher
elevations) remains likely on Tuesday.

Winds will also bring about impacts to the CWA. Southerly winds will
be on the increase Tuesday, taking on a more westerly component
Tuesday night. Winds will approach advisory criteria and may warrant
product issuance as the event gets closer. Winds and PoPs will wane
early on Wednesday as the system departs.

Quiet weather should prevail Wednesday and Thursday. However, medium-
range guidance suggests that we will remain in an active pattern as
another trough approaches near the end of the work week. Details at
this range are still vague, but the CPC seems to agree with above-
average precipitation chances continuing through the current
forecast period.
&&

.AVIATION...For McCarran...As expected, breezy southwest winds have
died off and winds are light and variable to light northwest. A
minority of models show potentially stronger northwest winds at the
McCarran airfield this morning but expectations are that the
strongest winds should stay over the northern parts of the valley.
Otherwise, the remainder of the night and Friday will be dry with
occasional VFR clouds in the afternoon above 15kft. Moderate
confidence in the wind forecast on Friday keeping winds northwest to
north and then turning to the northeast after 17Z. However,
confidence is lower in the timing of the shifting direction and how
strong the the winds will get. Once the winds become predominantly
out of the north, wind speeds, in general, should be in the 8-10
knot range, but higher winds to 15 knots are possible and could
include isolated higher gusts at times, especially in the morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Precipitation has ended, with conditions expected to
improve and winds expected to diminish overnight. Friday will be a
dry day with the only weather impact expected in the Colorado River
Valley where breezy north winds 15-20 knots will set up.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Woods
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 1:05 AM PSTFreeze WarningVEFSan Bernardino31 hr

Nearby

Winter Storm Watches in Nevada, 2021Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.